• Vol. 40 No. 11, 510–511
  • 15 October 2011

Stevens-Johnson Syndrome Due to Strontium Ranelate

116



116 Views
33 Downloads

Download PDF

We report a patient who developed Stevens-Johnson syndrome secondary to strontium ranelate. A 67-year-old Chinese female presented with painful oral erosions 3 weeks after being started on strontium ranelate for post-menopausal osteoporosis. Prior to this, she had been on anti-hypertensive treatment for the past 10 years with no other new medication introduced. Physical examination showed confluent erosions on the lips and ulceration over the buccal mucosa and soft palate (Fig. 1). There were a few scattered purpuric macules over her chest and palms. Nikolsky’s sign was negative. A small erosion was seen over her left labia majora. Ophthalmologic examination did not find any eye involvement. Skin biopsy done over the purpuric macules on her chest showed epidermal necrosis, neutrophil aggregates in the stratum corneum as well as perivascular inflammatory infiltrate, predominantly lymphocytes. Subepidermal vesiculation was also seen (Fig. 2, magnification 20x). Other laboratory investigations including full blood count, eosinophil count and liver panel were normal. Swabs taken from the oral erosions were negative for herpes simplex infection.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.